Florida, 2019

Lightning Strike in Florida, August 17, 2019

August 17, 2019 · NWS MFL · 1 event in 1 county or zone

Broad Atlantic ridge axis south of FL creeps northward, though steering flow remains westerly, so numerous storms and thunderstorms across the region, specifically the interior and Palm Beach County due to the aforementioned flow and diurnal heating. Drier air aloft supports stronger storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Broad Atlantic ridge axis south of FL creeps northward, though steering flow remains westerly, so numerous storms and thunderstorms across the region, specifically the interior and Palm Beach County due to the aforementioned flow and diurnal heating. Drier air aloft supports stronger storms. One of the storms produced lightning that struck a man walking his dog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 17, 12:50 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 17, 12:50 PM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Miami FL
150 PM EDT Sat Aug 17 2019

.AVIATION...
VFR conditions should prevail throughout the forecast period
outside of brief periods of mvfr early this afternoon for east
coast sites from MIA north with convection currently going on.
Kept VC for this afternoon east coast sites and will handle
prevailing wx with amendments or with tempo groups as wx directly
impacting a site should be brief or well under an hour. Southeast
south winds early this afternoon may give way to variable winds
around storms for brief periods. Winds will become light and
variable overnight and mostly easterly tomorrow. Same at APF
except for onshore sea breeze this afternoon. At APF, probabilities
too low to include any mention of precip at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  92  76  92  78 /  50  20  20  20
Fort Lauderdale  90  78  90  79 /  40  20  20  20
Miami            91  78  92  79 /  40  20  20  10
Naples           89  76  91  76 /  20  10  30  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

DISCUSSION...52/PS
Hazardous weather outlook, Aug 17, 3:53 AM EST, 10 hours 19 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
453 AM EDT Sat Aug 17 2019

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
172100-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
453 AM EDT Sat Aug 17 2019

...Scattered to Numerous Thunderstorms Mainly Interior Today...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Scattered to numerous showers and thunderstorms will
develop across South Florida today. The greatest coverage of storms
will be across the interior sections. The strongest storms could
contain gusty winds, heavy downpours, and frequent lightning.

Waterspouts: Isolated waterspouts are possible across all South
Florida waters.

Wind: The strongest thunderstorms today will be capable of producing
wind gusts of up to 50 mph.

Flooding: Saturated ground across much of the region will mean any
thunderstorms that produce heavy rain will bring the threat for at
least minor flooding of streets and poor drainage areas across all of
South Florida.

Temperatures: Warm and humid conditions will continue to produce
late morning and early afternoon heat index readings over 100
degrees for all of South Florida. Portions of South Florida,
especially across Collier, interior Miami-Dade, and Palm Beach
counties will see the highest values reach 105 to 108 degrees for an
hour or two around midday.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

More numerous thunderstorms are expected to return for all of South
Florida early next week. Frequent lightning, heavy rain capable of
producing localized flooding, and gusty winds will continue to be the
main hazards.

Heat indices may reach around 105 to 108 degrees for a few hours in
the late morning and early afternoon through early next week.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind and flooding to the
National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Aug 17, 12:20 PM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Miami FL
120 PM EDT Sat Aug 17 2019

FLZ063-066-067-071-171800-
Inland Broward County FL-Hendry FL-Inland Palm Beach County FL-
Glades FL-
120 PM EDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HENDRY...NORTHERN
BROWARD...SOUTHWESTERN PALM BEACH AND SOUTHERN GLADES COUNTIES UNTIL
200 PM EDT...

* At 119 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 10 miles
  northwest of Rotenberger Wildlife Refuge to 8 miles northeast of
  Miccosukee Service Plaza. Movement was north at 20 mph.

* Winds in excess of 45 mph possible with these storms.

* Locations impacted include...
  Clewiston, South Bay, Montura, Lake Harbor, Okeelanta, Holey Land
  Wildlife Refuge, Devils Garden, Rotenberger Wildlife Refuge, Harlem
  and West Broward Rec. Area On Alligator Alley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2611 8070 2656 8122 2689 8100 2689 8098
      2634 8037
TIME...MOT...LOC 1719Z 188DEG 18KT 2652 8094 2624 8074

HVN
Special weather statement, Aug 17, 12:29 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Miami FL
129 PM EDT Sat Aug 17 2019

FLZ071>074-172-173-171815-
Inland Broward County FL-Coastal Broward County FL-
Metro Broward County FL-Metropolitan Miami Dade FL-Inland Miami-
Dade County FL-Coastal Miami Dade County FL-
129 PM EDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MIAMI-DADE AND
BROWARD COUNTIES UNTIL 215 PM EDT...

* At 129 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near East Toll Gate On Alligator
  Alley, or 9 miles northwest of Pembroke Pines, moving northeast at
  15 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Hialeah, Fort Lauderdale, Pembroke Pines, Hollywood, Miramar, Coral
  Springs, Pompano Beach, Davie, Plantation, Sunrise, Deerfield
  Beach, Tamarac, Margate, Lighthouse Point, Lauderdale-By-The-Sea,
  Miami Gardens, Hallandale, Lauderhill, Weston and Coconut Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2580 8030 2607 8060 2633 8036 2632 8008
      2615 8004
TIME...MOT...LOC 1729Z 222DEG 13KT 2609 8046

KELLY
Special weather statement, Aug 17, 12:54 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Miami FL
154 PM EDT Sat Aug 17 2019

FLZ063-066>068-071-171930-
Inland Broward County FL-Hendry FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-Glades FL-
154 PM EDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HENDRY...NORTH
CENTRAL BROWARD...PALM BEACH AND SOUTHEASTERN GLADES COUNTIES UNTIL
330 PM EDT...

* At 154 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Clewiston to 6 miles east of Holey Land Wildlife Refuge. Movement
  was northeast at 15 mph.

* Wind gusts up to 50 mph possible with these storms.

* Locations impacted include...
  West Palm Beach, Wellington, Palm Beach Gardens, Belle Glade,
  Clewiston, Pahokee, South Bay, Canal Point, Lake Harbor,
  Greenacres, Royal Palm Beach, Haverhill, Belle Glade Camp, Golden
  Lakes, North County Airport, Loxahatchee Groves, Lion Country
  Safari Park, Gun Club Estates, Okeelanta and Royal Palm Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2628 8049 2667 8107 2688 8095 2688 8091
      2679 8082 2682 8080 2691 8070 2694 8070
      2700 8065 2700 8062 2696 8061 2696 8024
      2667 8010
TIME...MOT...LOC 1754Z 218DEG 12KT 2668 8096 2643 8062

HVN
Special weather statement, Aug 17, 1:13 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Miami FL
213 PM EDT Sat Aug 17 2019

FLZ067-068-071>074-168-172-173-171900-
Inland Broward County FL-Coastal Broward County FL-
Coastal Palm Beach County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Inland Palm Beach County FL-Inland Miami-
Dade County FL-Metro Palm Beach County FL-
Coastal Miami Dade County FL-
213 PM EDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE...BROWARD AND
SOUTHEASTERN PALM BEACH COUNTIES UNTIL 300 PM EDT...

* At 213 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Parkland
  to Miami Lakes. Movement was northeast at 10 mph.

* Winds in excess of 45 mph possible with these storms.

* Locations impacted include...
  Miami, Hialeah, Fort Lauderdale, Pembroke Pines, Hollywood,
  Miramar, Coral Springs, Pompano Beach, Davie, Miami Beach,
  Plantation, Sunrise, Boca Raton, Deerfield Beach, Tamarac, Margate,
  Miami Gardens, Hallandale, Lauderhill and Weston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2582 8014 2583 8045 2642 8031 2640 8010
TIME...MOT...LOC 1813Z 203DEG 8KT 2631 8022 2591 8031

KELLY
Special weather statement, Aug 17, 1:42 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Miami FL
242 PM EDT Sat Aug 17 2019

FLZ067-068-168-171930-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
242 PM EDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PALM BEACH COUNTY
UNTIL 330 PM EDT...

* At 241 PM EDT, Doppler radar was tracking a strong thunderstorm
  near Kings Point, or 7 miles west of Highland Beach, moving north
  at 20 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  West Palm Beach, Boca Raton, Boynton Beach, Delray Beach,
  Wellington, Lake Worth, Palm Beach, Highland Beach, Ocean Ridge,
  Greenacres, Royal Palm Beach, Palm Springs, Lantana, Atlantis,
  Haverhill, Cloud Lake, Mission Bay, Palm Beach International
  Airport, Boca Pointe and Boca Del Mar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2633 8008 2634 8034 2671 8033 2669 8000
TIME...MOT...LOC 1841Z 190DEG 18KT 2645 8019

MM
Special weather statement, Aug 17, 2:11 PM EST, 1 minute before
Special Weather Statement
National Weather Service Miami FL
311 PM EDT Sat Aug 17 2019

FLZ067-068-168-172000-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
311 PM EDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PALM BEACH COUNTY UNTIL
400 PM EDT...

* At 311 PM EDT, Doppler radar was tracking strong thunderstorms
  along a line extending from near Jupiter to Kings Point. Movement
  was northeast at 10 mph.

* Winds in excess of 45 mph possible with these storms.

* Locations impacted include...
  West Palm Beach, Boynton Beach, Delray Beach, Wellington, Jupiter,
  Palm Beach Gardens, Lake Worth, Riviera Beach, Palm Beach,
  Tequesta, Juno Beach, Ocean Ridge, Greenacres, Royal Palm Beach,
  Palm Springs, North Palm Beach, Lantana, Lake Park, Atlantis and
  Haverhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2646 8003 2647 8029 2696 8022 2696 8014
      2697 8014 2697 8003
TIME...MOT...LOC 1911Z 203DEG 8KT 2691 8011 2647 8014

MM

The radar

The Miami radar (KAMX), 137 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Palm Beach

When
August 17, 2:12 PM EST
Where
Palm Beach County, 0.42 mi NE of Palm Beach Gardens
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
26.804, -80.065

Broadcast media reports a man was critically injured due to a lightning strike. He was injured while walking his dog in Lake Park. The man was transported to a local hospital.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850408.